Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 64, NWS Goodland, KS

June 5, 2008Greeley County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 5, 2008, 1:12 PM MDT for Greeley County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2008, 1:12 PM MDT (19:12 UTC)
Expired
Jun 5, 2008, 1:50 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Greeley County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:29 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 051912
TORGLD
KSC071-052015-
/O.NEW.KGLD.TO.W.0064.080605T1912Z-080605T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 215 PM MDT

* AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  SOUTHWEST OF HORACE...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  HORACE AND TRIBUNE AROUND 135 PM MDT...

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 105 AND 119.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3867 10193 3852 10161 3826 10184 3834 10205
TIME...MOT...LOC 1912Z 214DEG 26KT 3835 10191

$$

LOCKHART
1 follow-up statement
000 
WWUS53 KGLD 051950
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT THU JUN 5 2008

KSC071-052000-
/O.CAN.KGLD.TO.W.0064.000000T0000Z-080605T2015Z/
GREELEY KS-
150 PM MDT THU JUN 5 2008

...THE TORNADO WARNING FOR GREELEY COUNTY IS CANCELLED...

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 105 AND 119.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3867 10193 3852 10161 3826 10184 3834 10205
TIME...MOT...LOC 1950Z 214DEG 26KT 3858 10171

$$

LOCKHART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 12:38 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 5, 12:38 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT THU JUN 5 2008

.DISCUSSION...
217 AM MDT THU JUN 5 2008

DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD
THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL
ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL
PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING
THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD
INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM
AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER
MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE
DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE
TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS
EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY
FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR
SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST
OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED.
FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR
TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR
BEFORE 06Z.

DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON
WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL
FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT.

FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE
STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA
WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS
IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE
NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE
CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST
HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS
THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER
21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS
PORTIONS OF THE AREA.

MWM
&&

.AVIATION...
1218 PM MDT THU JUN 5 2008

FOR THE 18Z TAF CYCLE...ALTHOUGH VFR CONDITIONS ARE NOW IN PLACE
FOR BOTH KGLD AND KMCK...NUMEROUS THUNDERSTORMS THROUGHOUT THE AFTERNOON
AND EVENING HOURS WILL LIKELY BRING BRIEF PERIODS OF MVFR/IFR
CONDITIONS THROUGH ABOUT 03Z...AFTER WHICH CEILINGS AND SKIES WILL
BEGIN TO CLEAR. BY 09Z...CALM AND VFR CONDITIONS SHOULD RETURN TO
THE REGION.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.

&&
Hazardous weather outlook, Jun 5, 10:53 AM MDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT THU JUN 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT THU JUN 5 2008 /1153 AM CDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN ACROSS EAST
CENTRAL COLORADO AND WILL CONTINUE TO MOVE INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH THE REMAINDER OF THE DAY. THERE IS A
SLIGHT RISK OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS
WITH SOME OF THE STRONGER STORMS TODAY. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES
WHERE HEAVY RAIN FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH
WEDNESDAY NEXT WEEK. ALTHOUGH THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS CURRENTLY LOW...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE PRODUCED BY ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Local storm report, Jun 5, 12:38 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND GST     6 S GOODLAND            39.26N 101.71W
06/05/2008  E65 MPH          SHERMAN            KS   LAW ENFORCEMENT

&&

BLM
Local storm report, Jun 5, 12:44 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 S GOODLAND            39.31N 101.71W
06/05/2008  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 5, 12:46 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             GOODLAND                39.35N 101.71W
06/05/2008  M0.88 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

KJAMES
Local storm report, Jun 5, 12:55 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             3 E GOODLAND            39.35N 101.65W
06/05/2008  E0.88 INCH       SHERMAN            KS   AMATEUR RADIO

&&

BLM
Local storm report, Jun 5, 1:03 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             13 SW GOODLAND          39.22N 101.88W
06/05/2008  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 5, 1:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             13 NNE TRIBUNE          38.65N 101.66W
06/05/2008  E0.88 INCH       GREELEY            KS   NWS EMPLOYEE

            HAIL COVERING THE GROUND

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 5, 4:02 AM MDTSevere Thunderstorm WarningGLDCheyenne58 min
Jun 5, 4:53 AM MDTSevere Thunderstorm WarningGLDCheyenne67 min
Jun 5, 5:17 AM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman58 min
Jun 5, 6:09 AM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman, Thomas66 min
Jun 5, 6:41 AM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas34 min
Jun 5, 11:28 AM MDTSevere Thunderstorm WarningGLDWallace62 min
Jun 5, 12:08 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace67 min
Jun 5, 12:26 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Jun 5, 12:41 PM MDTTornado WarningGLDGreeley, Wallace64 min
Jun 5, 1:02 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas58 min
Jun 5, 1:14 PM MDTTornado WarningGLDGreeley, Logan, Wallace, Wichita51 min
Jun 5, 1:17 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita34 min
Jun 5, 1:38 PM MDTTornado WarningGLDGove, Logan, Thomas29 min
Jun 5, 1:46 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas59 min
Jun 5, 1:58 PM MDTSevere Thunderstorm WarningGLDGove, Logan46 min
Jun 5, 2:01 PM MDTTornado WarningGLDDecatur, Norton, Rawlins44 min
Jun 5, 2:13 PM MDTSevere Thunderstorm WarningGLDRawlins35 min
Jun 5, 2:13 PM MDTTornado WarningGLDGove, Graham, Sheridan46 min
Jun 5, 2:46 PM MDTTornado WarningGLDGraham35 min
Jun 5, 2:47 PM MDTTornado WarningGLDDecatur, Norton14 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.